Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 179, NWS Aberdeen, SD

August 28, 2002Day County, Marshall County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 28, 2002, 7:44 AM CDT for Day County, Marshall County, South Dakota. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 28, 2002, 7:44 AM CDT (12:44 UTC)
Expired
Aug 28, 2002, 8:30 AM CDT
In force
46 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Day County, SD, Marshall County, SD

The radar

The Aberdeen radar (KABR), 64 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 7:50 AM CDTHail 0.75Pierpont, SD
Aug 28, 7:55 AM CDTHail 0.75Langford, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 0.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:00 AM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Aug 28, 3:00 AM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
300 AM CDT WED AUG 28 2002

MAIN FORECAST CHALLENGE WILL BE THE CHANCE FOR PRECIPITATION
THROUGHOUT THE SHORT TERM PERIOD. NO MAJOR DIFFERENCES NOTED OVER
THIS REGION BETWEEN THE ETA AND AVN...SO WILL FOLLOW A BLEND.

THE GENERAL PATTERN ACROSS THE COUNTRY WILL CHANGE VERY LITTLE
DURING THIS FORECAST PERIOD...WITH A LARGE UPPER TROUGH OVER THE
WESTERN PART OF THE COUNTRY AND A HIGH EXTENDING FROM THE SOUTHERN
PLAINS TOWARD THE GREAT LAKES. AT THE SURFACE...A STATIONARY FRONT
EXTENDS FROM WESTERN SOUTH DAKOTA INTO NORTHERN MINNESOTA...AND WILL
REMAIN THERE INTO THURSDAY NIGHT. SOUTHERLY WINDS AHEAD OF THIS
FRONT WILL KEEP PLENTY OF MOISTURE IN THE CWA. THIS WILL ALSO RESULT
IN DECENT INSTABILITIES...WITH LIS OVER -2 EACH DAY AND CAPES NEAR
2000 J/KG. A WEAK SHORTWAVE WILL SLIDE ACROSS THE AREA TODAY INTO
TONIGHT...WHICH SHOULD SUPPLY ENOUGH ENERGY FOR SCATTERED
THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. DO NOT EXPECT A
WIDESPREAD OUTBREAK...AS MID TO UPPER LEVEL WINDS REMAIN FAIRLY
WEAK. WILL KEEP A CHANCE GOING ON THURSDAY WITH THE FRONT SO
CLOSE...WITH A SLIGHTLY BETTER CHANCE DURING THE DAY FRIDAY AS A
MORE SIGNIFICANT WAVE TRAVERSES THE STATE AND A SURFACE TROUGH
INTENSIFIES OVER THE WESTERN HIGH PLAINS. BY FRIDAY NIGHT...THE WAVE
WILL BE NORTHEAST OF THE CWA AND A SURFACE LOW WILL BE INTENSIFYING
OVER LAKE WINNIPEG...SO EXPECT PRECIP TO STAY NORTH OF THE CWA.
MODEL TIME SECTIONS INDICATE ENOUGH MOISTURE AROUND THROUGH A FAIRLY
DEEP LAYER OF THE ATMOSPHERE BEGINNING LATER TODAY TO KEEP THE
MENTION OF MOSTLY CLOUDY SKIES. NO BIG CHALLENGE WITH
TEMPERATURES...THOUGH CLOUD COVER MAY HINDER THEM SOME EACH DAY.
STILL STUCK FAIRLY CLOSE TO THE SLIGHTLY WARMER MET GUIDANCE.

.ABR...NONE.

PARKIN

In the hours before

Special weather statement, Aug 28, 5:45 AM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
545 AM CDT WED AUG 28 2002

.WARM AND HUMID CONDITIONS WILL CONTINUE ACROSS THE AREA TODAY. A
WEAK UPPER LEVEL DISTURBANCE WILL MOVE OVER THE REGION...WHICH LOOKS
TO BE ENOUGH TO SET OFF ISOLATED TO SCATTERED THUNDERSTORMS TODAY
AND TONIGHT.

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291100-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON...
CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...FORT PIERRE...
FORT THOMPSON...GETTYSBURG...GROTON...HIGHMORE...IPSWICH...
LOWER BRULE...MCLAUGHLIN...MILBANK...MILLER...MOBRIDGE...MURDO...
ONIDA...ORTONVILLE...PIERRE...PRESHO...REDFIELD...SELBY...SISSETON...
WATERTOWN...WEBSTER AND WHEATON
545 AM CDT WED AUG 28 2002

...HAZARDOUS WEATHER OUTLOOK THROUGH THURSDAY MORNING...

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND
NORTHEAST SOUTH DAKOTA TODAY AND TONIGHT. NO SEVERE WEATHER IS
EXPECTED...WITH THE MAIN THREAT FROM THE STORMS LIKELY TO BE
LIGHTNING AND HEAVY RAIN.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PARKIN
Special weather statement, Aug 28, 6:49 AM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
545 AM CDT WED AUG 28 2002

.WARM AND HUMID CONDITIONS WILL CONTINUE ACROSS THE AREA TODAY. A
WEAK UPPER LEVEL DISTURBANCE WILL MOVE OVER THE REGION...WHICH LOOKS
TO BE ENOUGH TO SET OFF ISOLATED TO SCATTERED THUNDERSTORMS TODAY
AND TONIGHT.

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291100-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON...
CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...FORT PIERRE...
FORT THOMPSON...GETTYSBURG...GROTON...HIGHMORE...IPSWICH...
LOWER BRULE...MCLAUGHLIN...MILBANK...MILLER...MOBRIDGE...MURDO...
ONIDA...ORTONVILLE...PIERRE...PRESHO...REDFIELD...SELBY...SISSETON...
WATERTOWN...WEBSTER AND WHEATON
545 AM CDT WED AUG 28 2002

...HAZARDOUS WEATHER OUTLOOK THROUGH THURSDAY MORNING...

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND
NORTHEAST SOUTH DAKOTA TODAY AND TONIGHT. NO SEVERE WEATHER IS
EXPECTED...WITH THE MAIN THREAT FROM THE STORMS LIKELY TO BE
LIGHTNING AND HEAVY RAIN.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PARKIN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:50 PM CDTSevere Thunderstorm WarningABREdmunds55 min
Aug 28, 3:21 PM CDTSevere Thunderstorm WarningABRFaulk, Spink24 min
Aug 28, 3:45 PM CDTSevere Thunderstorm WarningABRBrown, Spink45 min
Aug 28, 4:38 PM CDTSevere Thunderstorm WarningABRRoberts37 min
Aug 28, 5:15 PM CDTSevere Thunderstorm WarningABRRoberts45 min
Aug 28, 5:36 PM CDTSevere Thunderstorm WarningABRMarshall24 min
Aug 28, 5:57 PM CDTSevere Thunderstorm WarningABRClark33 min
Aug 28, 6:01 PM CDTSevere Thunderstorm WarningABRRoberts44 min
Aug 28, 6:49 PM CDTSevere Thunderstorm WarningABREdmunds41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.